Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 52, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 2024, 4:03 PM EDT for Brevard County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2024, 4:03 PM EDT (20:03 UTC)
- Expired
- May 25, 2024, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 42 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
181
WUUS52 KMLB 252003
SVRMLB
FLC009-252045-
/O.NEW.KMLB.SV.W.0052.240525T2003Z-240525T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
403 PM EDT Sat May 25 2024
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
West central Brevard County in east central Florida...
* Until 445 PM EDT.
* At 402 PM EDT, a severe thunderstorm was located over Titusville
Airport, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Titusville, Cocoa, Sharpes, Port Saint John, and Titusville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 2847 8057 2837 8071 2853 8089 2859 8077
TIME...MOT...LOC 2002Z 314DEG 7KT 2853 8078
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WatsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:50 PM EDT, 13 minutes earlier.
Area forecast discussion, May 25, 3:50 PM EDT, 13 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Melbourne FL 350 PM EDT Sat May 25 2024 ...New DISCUSSION, MARINE, FIRE WEATHER... .DISCUSSION... Issued at 252 PM EDT Sat May 25 2024 Key Messages: - Heat concerns continue through the holiday weekend, with highs in the 90s and peak heat indices over 100. - Afternoon storms will be possible today, with frequent lightning strikes, gusty winds, heavy downpours, and small hail the primary concerns with any storms that develop. Rest of Today-Tonight...Lightning storms didn't waste any time getting started this afternoon, with a strong to severe storm developing in Indian River County a little ahead of schedule. The 15Z XMR sounding is looking a bit spicy, with over 2,000 J/kg of SBCAPE, over 1,200 J/kg of DCAPE, a 6.8 C/km 0-3km lapse rate, and 40-50 kts of unidirectional bulk shear. Despite 500mb temperatures warming to between -7C and -8C, the IRC storm has managed to punch up over 50kft with a significant enough hail core to produce three-body scatter spikes on radar, prompting a severe thunderstorm warning. Sidelobe contamination is making it difficult to get reliable velocities, but gusts 45-55 mph are likely, and locally damaging gusts to 60 mph are possible. The abundance of low level boundaries has led to somewhat erratic storm motion, and given all that convergence, a brief spinup can't be ruled out. Activity should increase over the next couple hours, becoming isolated to scattered as the sea breezes collide. As long as storms keep moving the risk for flooding will be limited, but depending on how boundaries becoming oriented, back building storms that could lead to locally minor flooding remain possible. As for the rest of the forecast, hot. Temperatures have pushed into the U80s-M90s, and should climb a few more degrees over the next hour to the M-U90s inland and U80s-L90s along the coastal corridor, before starting the muggy crawl back down to around 70 tonight. Winds becoming light and variable overnight. Sunday-Monday...The mid-level ridge axis extending from Mexico across the Gulf and into the southeastern US is shunted south over Florida through Monday afternoon, as a broad trough swings across the CONUS. Increasing subsidence from the ridge and weak high pressure draped across Florida from the western Atlantic will cause afternoon highs to soar into the 90s both days for just about everyone except a few lucky spots on the barrier islands holding short in the U80s, pushing into the U90s across the interior, while the usually hotter parts of Okeechobee and southern Osceola counties flirt with 100 on Monday. Peak afternoon heat indices will reach between 96-103 Sunday, and 99-104 Monday (down a bit from previous forecast thanks to slightly lower dew points, but will need to see if this trend holds). Speaking of moisture, while PWATs 1.4-1.6" will be similar to today, higher temperatures will result in lower relative humidity, and increasing mid-level temperatures will reduce instability, knocking rain and storm chances down to just 20 pct from the Treasure Coast to Lake Okeechobee. With the surface ridge to our south, prevailing westerly flow will slow inland progression of the east coast sea breeze while accelerating the west coast sea breeze (which will also help crank those highs up), resulting in an mostly uneventful collision near or or just east of the Orlando Metro area Sunday, then a little further east Monday as the westerly flow finds a few extra miles per hour but remains near or below 10 mph. Tuesday-Friday (Modified Previous Discussion)...Mid-level troughing will dig into the southeastern US on Tuesday into Wednesday, pushing a weak frontal boundary into Florida. The boundary will likely stall across central Florida, keeping a sufficient band of moisture present locally through the remainder of the forecast period. Diurnal afternoon convection is forecast to return across east central Florida and continue through the remainder of the period. The east coast sea breeze will prompt development of isolated showers and storms as it moves inland, with the sea breeze collision across the peninsula leading to an increase in shower and storm coverage each afternoon. The highest rain chances are forecast on Tuesday afternoon, with PoPs 30 to 50 percent. Wednesday through Friday, rain chances diminish slightly to around 20 to 40 percent. Shower and storm chances decrease each evening into the overnight hours. Heat will continue to be a concern through the long term as temperatures each afternoon continue to climb into the 90s. Heat indices will continue to reach over 100 Tuesday and Wednesday, falling to 95 to 100 Thursday and Friday. Overnight lows will remain in the upper 60s to mid 70s. && .MARINE... Issued at 252 PM EDT Sat May 25 2024 Rest of Today-Sunday...Favorable winds and seas today, but isolated to scattered lightning storms are expected to push offshore late this afternoon and evening, working eastward across the waters through the early overnight. Some of these storms could become strong, capable of gusty winds over 35 kts and locally higher seas. Generally favorable boating conditions Sunday, with just a few showers and storms possible across the Treasure Coast waters. The ridge axis of weak, broad high pressure will remain south of the local Atlantic waters, producing light SW-WSW in the overnight and morning, becoming calm and variable at times, that back to SE-ESE at 10-15 kts in the afternoon after the sea breeze develops. Seas 1-3 ft. Monday-Wednesday Modified Previous Discussion)...Generally favorable boating conditions will continue into the middle of next week. West-southwest winds will become south-southeast each afternoon as the east coast sea breeze develops, with wind speeds 5 to 10 knots increasing to 10 to 15 knots each afternoon through the period. Seas are forecast to remain between 1 to 3 feet. Monday, drier air present across the Florida peninsula will continue to limit rain and storm chances, with any development that does occur likely remaining south of the Cape. Rain chances increase again on Tuesday and Wednesday across the local Atlantic waters as a weak front stalls across or just north of the waters, with showers and storms that develop across the Florida peninsula moving offshore into the late afternoon and early evening hours. Activity will diminish into the overnight hours. && .FIRE WEATHER... Issued at 252 PM EDT Sat May 25 2024 Warm temperatures across the Florida peninsula will persist through the weekend and into the beginning of next week, leading to sensitive fire weather concerns. Across the interior, minimum RH values between 35 to 45 percent are forecast each afternoon through at least Thursday. Winds are forecast to remain below 15 mph through the period. Lightning storm development will be possible today and again Tuesday through Thursday along the sea breeze. && .AVIATION... (18Z TAFs) Issued at 128 PM EDT Sat May 25 2024 Winds 5-10 KT this afternoon with winds SW across the interior, and onshore along the coast. The east coast sea breeze has formed and is beginning to push inland. Isolated showers have developed near MCO this afternoon, so have started VCSH a little earlier than previous TAF packages. The sea breeze collision is still expected to occur near MCO/ISM around 21Z. Have kept VCSH/VCTS for the rest of the terminal starting at 19Z. TEMPOs for TSRA impacts at MLB- SUA from 20-24Z. Brief MVFR/IFR conditions possible in stronger storms. Showers and storms should clear by 00-02Z. VFR conditions outside of convection through the TAF period. Winds will become light and variable overnight before speeds increase to around 5-10 KT and winds become SW across the interior and onshore along the coast by mid-morning. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 93 72 94 / 20 10 0 10 MCO 72 97 73 97 / 10 10 0 10 MLB 73 90 74 93 / 30 10 10 10 VRB 71 92 73 94 / 30 10 10 20 LEE 73 95 74 94 / 10 10 0 10 SFB 72 96 74 96 / 10 10 0 10 ORL 73 96 75 97 / 10 10 0 10 FPR 71 92 72 95 / 30 20 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && DISCUSSION...Haley AVIATION...Watson
Hazardous weather outlook, May 25, 11:12 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1112 AM EDT Sat May 25 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-260145- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1112 AM EDT Sat May 25 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered showers and isolated lightning storms will be possible across east central Florida, driven by the sea breeze and the sea breeze collision later this afternoon. Any storms that are able to develop may be capable of producing frequent lightning strikes, gusty winds 40 to 50 mph, heavy downpours, and small hail. The Storm Prediction Center has also highlighted southern Brevard to southern Osceola counties southward in a Marginal Risk (1/5) for severe weather. Wind gusts in excess of 60 mph and coin-sized hail cannot be ruled out. Activity is forecast to diminish across the peninsula tonight as showers and storms move offshore. .EXCESSIVE HEAT IMPACT... Afternoon temperatures are forecast to climb into the 90s across east central Florida, with peak heat indices reaching 98 to 103 across a majority of the interior. If spending extended periods of time outside today, be sure to take frequent breaks in the shade or in an air conditioned building and drink plenty of water. .RIP CURRENT IMPACT... A Moderate Risk of rip currents will exist at all east central Florida beaches today. Be sure to swim near a lifeguard and never enter the ocean alone. .FIRE WEATHER IMPACT... Minimum RH values in the 35 to 40 percent range across the interior could lead to some sensitive fire weather conditions in spots. While winds are forecast to remain below 15 mph, the east coast sea breeze or any storms that develop late this afternoon could lead to sudden changes in wind direction. Additionally, the heat continues, with afternoon highs in the 90s and peak heat indices up to 103 possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A limited to elevated risk for excessive heat continues through the holiday weekend as temperatures climb into the 90s each day with peak heat indices reaching 100 to 107 degrees. At least a Moderate risk for dangerous rip currents will exist at all central Florida Atlantic beaches through the holiday weekend. Building high pressure and increasing temperatures will promote sensitive fire conditions across the interior into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Haley/Tollefsen
In the hours before
Special weather statement, May 25, 2:33 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
233 PM EDT Sat May 25 2024
FLZ053-254-547-251900-
Osceola FL-Inland Indian River FL-Inland Southern Brevard FL-
233 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN INDIAN RIVER...
SOUTH CENTRAL BREVARD AND EAST CENTRAL OSCEOLA COUNTIES THROUGH 300
PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Blue Cypress Lake, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2775 8093 2788 8095 2799 8070 2774 8063
TIME...MOT...LOC 1833Z 268DEG 7KT 2785 8079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WatsonSpecial weather statement, May 25, 3:00 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
300 PM EDT Sat May 25 2024
FLZ154-254-547-647-251930-
Inland Indian River FL-Coastal Indian River FL-
Mainland Southern Brevard FL-Inland Southern Brevard FL-
300 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL INDIAN RIVER AND SOUTH
CENTRAL BREVARD COUNTIES THROUGH 330 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sebastian, Fellsmere, Barefoot Bay, Blue Cypress Lake, and Roseland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2767 8082 2783 8081 2790 8051 2760 8049
TIME...MOT...LOC 1900Z 280DEG 11KT 2775 8070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WatsonSpecial weather statement, May 25, 3:48 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
348 PM EDT Sat May 25 2024
FLZ247-347-447-252015-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
348 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREVARD COUNTY
THROUGH 415 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Titusville, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Titusville, Cocoa, Sharpes, Port Saint John, and Titusville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2853 8090 2862 8085 2860 8064 2839 8073
TIME...MOT...LOC 1948Z 293DEG 12KT 2856 8081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WatsonLocal storm report, May 25, 4:02 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Melbourne FL
402 PM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 7 W Paradise Park 27.64N 80.62W
05/25/2024 E0.75 Inch Indian River FL Public
Report from mPING: Dime (0.75 in.).
&&
KFThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:33 PM EDT | Special Weather Statement | MLB | Indian River | 27 min |
| May 25, 3:00 PM EDT | Special Weather Statement | MLB | Indian River | 30 min |
| May 25, 3:18 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 27 min |
| May 25, 3:43 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Saint Lucie | 36 min |
| May 25, 3:48 PM EDT | Special Weather Statement | MLB | Brevard | 27 min |
| May 25, 3:49 PM EDT | Special Marine Warning | MLB | 56 min | |
| May 25, 4:14 PM EDT | Special Weather Statement | MLB | Brevard | 31 min |
| May 25, 4:28 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 37 min |
| May 25, 4:32 PM EDT | Special Marine Warning | MLB | 64 min | |
| May 25, 4:41 PM EDT | Special Weather Statement | MLB | Osceola | 34 min |
| May 25, 5:10 PM EDT | Special Weather Statement | MLB | Brevard | 35 min |
| May 25, 5:32 PM EDT | Special Weather Statement | MLB | Brevard | 28 min |
| May 25, 6:25 PM EDT | Special Weather Statement | MLB | Osceola | 35 min |
| May 25, 6:32 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 17 min |
| May 25, 7:19 PM EDT | Special Weather Statement | MLB | Martin | 26 min |
| May 25, 7:26 PM EDT | Special Weather Statement | MLB | Volusia | 34 min |
| May 25, 7:48 PM EDT | Special Weather Statement | MLB | Martin | 27 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.